Minnesota, 2014

Blizzard in Minnesota, January 16, 2014

January 16, 2014 · NWS MPX · 21 events in 21 counties and zones

A strong cold front moved across Minnesota during the early morning hours of Thursday, January 16th. Light snow fell during the morning, but wind speeds increased to 25 to 35 mph, with gusts over 45 mph across west-central Minnesota shortly after sunrise Thursday morning.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong cold front moved across Minnesota during the early morning hours of Thursday, January 16th. Light snow fell during the morning, but wind speeds increased to 25 to 35 mph, with gusts over 45 mph across west-central Minnesota shortly after sunrise Thursday morning. These stronger winds, and even higher wind gusts, moved southward across western Minnesota by noon, and across south central Minnesota by the mid afternoon hours. Peak wind gusts were between 50 to 55 mph near Morris, Madison and Lake Crystal during the height of the storm, with wind gusts between 40 to 50 mph across the rest of west central and south central Minnesota.

Blowing snow became prevalent once the wind speeds increased, with whiteout conditions by mid to late morning in west central Minnesota, and by the early to mid afternoon hours across south central Minnesota. Area web cams and surface observations from ASOS, AWOS and RWIS sites indicated that blizzard conditions had occurred for several hours. The Minnesota Department of Transportation reported numerous roadways as nearly impassable or had no travel advised during the height of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 16, 5:42 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jan 16, 5:42 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
542 AM CST THU JAN 16 2014

.UPDATED FOR 12Z AVIATION DISCUSSION...
ISSUED AT 535 AM CST THU JAN 16 2014

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 308 AM CST THU JAN 16 2014

THE LONG AWAITED BLIZZARD CONDITIONS HAVE ARRIVED ACROSS THE RED
RIVER VALLEY...AND THESE WILL SPREAD SOUTHWARD ACROSS THE
MINNESOTA RIVER VALLEY DURING THE MORNING HOURS. THE LACK OF
FALLING SNOW WILL CONFINE THE PURE WHITEOUT CONDITIONS TO OPEN
AREAS. HOWEVER ROADS ARE ALREADY CLOSED IN NORTHWEST MN...SO WOULD
EXPECT THESE DETERIORATING CONDITIONS EXPAND ACROSS ALL OF WESTERN
MN AS THE ARCTIC FRONT PUSHES THROUGH THE REGION. FORECAST
SOUNDINGS CONTINUE TO INDICATE NEAR 50KT GUST POTENTIAL WITH THE
FRONTAL PASSAGE...WITH 40KT GUSTS EXPECTED TO CONTINUE MOST OF THE
DAY. OCCASIONAL SNOW SHOWERS WILL DEVELOP AS A WEAK UPPER LEVEL
VORT MAX ROTATES ACROSS THE REGION THIS MORNING. MEANWHILE
ELEVATED INSTABILITY ATOP THE BOUNDARY LAYER WOULD INDICATE THE
POTENTIAL FOR A FEW SHALLOW CONVECTIVE ROLLS. TEMPERATURES WILL
FALL QUICKLY BEHIND THE FRONT...WITH FRIDAY MORNING LOWS BOTTOMING
OUT NEAR -10F ACROSS THE NORTHWEST...NEAR ZERO ACROSS EASTERN
MN...AND SINGLE DIGITS IN WESTERN WI.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 308 AM CST THU JAN 16 2014

WITH THE POTENT BLIZZARD-MAKING SYSTEM HAVING SHIFTED INTO THE ERN
GRT LKS BY FRI MRNG...A SPOKE OF HIGH PRES EXTENDING NEWD FROM ITS
CENTER OVER SRN SD/NRN IA WILL SLIDE E OVER THE AREA DURG THE DAY
FRI. THIS WILL ONLY BE A SHORT-LIVED BREAK IN THE ACTION AS THE
TROF OVER THE ERN NOAM STRENGTHENS...MAKING MORE OF A MERIDIONAL
UPR LVL FLOW OVER CENTRAL NOAM. THIS FLOW WILL ALLOW A COMPACT LOW
PRES CENTER DRIVE SSE FROM WRN CANADA INTO MN FRI NIGHT. THIS LOW
WILL THEN EJECT OUT INTO WI/IL BY MIDDAY SAT. CONFIDENCE REMAINS
HIGH AMONG THE MODELS IN BOTH TIMING AND IMPACTS AS IT LOOKS TO
CARRY ENOUGH LIFT AND QPF TO PRODUCE 1-2 INCHES OVER CENTRAL-ERN
PORTIONS OF THE CWFA FRI NIGHT INTO SAT MRNG. HAVE REMOVED POPS
FOR DURG THE DAY ON FRI AS ITS PROGRESS HAS SLOWED A BIT...BUT IT
WILL PUSH THRU THE CWFA FRI NIGHT INTO EARLY SAT MRNG. TEMPS WILL
BE COLD ENOUGH SUCH THAT THE SNOW WILL BE A DRY POWDERY SNOW...
THEN COMBINED WITH STRONG WINDS ON THE BACK SIDE...BLOWING AND
DRIFTING SNOW WILL AGAIN BE AN ISSUE. HOWEVER...ATTM...WIND SPEEDS
LOOK TO BE NOT STRONG ENOUGH SUCH THAT BLIZZARD CONDS WOULD
DEVELOP. ONCE THIS SYSTEM EXITS BY MIDDAY SAT...THEN NO ORGANIZED
STORM SYSTEMS LOOK TO IMPACT THE AREA THROUGH THE MIDDLE OF NEXT
WEEK. THAT BEING SAID...TEMPERATURES WILL BE ON QUITE THE ROLLER
COASTER OVER THE NEXT 5-7 DAYS. SEVERAL WEAK WAVES IN THE H5
PATTERN WILL ALLOW FOR A FEW RIDGE-LIKE WAVES THAT WILL RESULT IN
SOME WARMING OVER THE WEEKEND...THEN REINFORCEMENT OF THE ERN TROF
WITH A WRN RIDGE WILL MAKE FOR ANOTHER STRONG SURGE OF ARCTIC AIR
TO DROP INTO THE REGION STARTING TUE. HIGHS WILL RISE INTO THE 30S
BY SUN...THEN DROP BACK TO THE SINGLE DIGITS TUE-WED.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 535 AM CST THU JAN 16 2014

WINDS ARE INCREASING ACROSS WESTERN MN...WITH LOWER VISIBILITIES
AT KAXN...KSTC...AND KRWF FROM BLOWING SNOW. EXPECT TO SEE MAINLY
MVFR/IFR CONDITIONS...BUT LIFR/VLIFR AT TIMES WHEN A SNOW SHOWER
MOVES ACROSS THE SITE. WINDS WILL DECREASE BY EVENING.

KMSP...
IT LOOKS LIKE LOWER CIGS WILL AFFECT THE METRO THIS MORNING...BUT
SHOULD RAISE ABOVE 1700FT AS THE BOUNDARY LAYER DEEPENS WITH THE
STRONG WINDS. VISBYS WILL DROP AT TIMES AS OCCASIONAL SNOW
SHOWERS MOVES ACROSS THE SITE. TONIGHT WINDS WILL DECREASE...WITH
VFR CONDITIONS EXPECTED AFTER MIDNIGHT.

/OUTLOOK FOR KMSP/
FRI...VFR WITH MVFR AND -SN LATE. WINDS NW AT 15KTS.
SAT...MVFR/-SN ENDING EARLY...THEN VFR. WINDS NW AT 10KTS.
SUN...VFR. WINDS W AT 5KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ049-058-066-
     067-075-076-082>085-091>093.

     BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR MNZ041-047-048-
     054>057-064-065-073-074.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR MNZ042>045-
     050>053-059>063-068>070-077-078.

WI...NONE.
&&

SHORT TERM...JRB
LONG TERM...JPC
AVIATION...JRB
Hazardous weather outlook, Jan 16, 3:38 AM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
338 AM CST THU JAN 16 2014

MNZ041-047>049-054>058-064>067-073>076-082>084-091>093-170945-
DOUGLAS-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-REDWOOD-
BROWN-NICOLLET-LE SUEUR-WATONWAN-BLUE EARTH-WASECA-MARTIN-
FARIBAULT-FREEBORN-
338 AM CST THU JAN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WHITEOUT CONDITIONS WILL SPREAD ACROSS THE REGION TODAY. TONIGHT
WIND CHILL VALUES DROP TO 20 TO 30 DEGREES BELOW ZERO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS AND BLOWING SNOW WILL RETURN FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ042>045-050>053-059>063-068>070-077-078-085-170945-
TODD-MORRISON-MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-
WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-CARVER-SCOTT-DAKOTA-RICE-
GOODHUE-STEELE-
338 AM CST THU JAN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA AND
SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF BLOWING SNOW WITH REDUCED VISIBILITIES WILL MAKE TRAVEL
DIFFICULT TODAY. TONIGHT WIND CHILL VALUES DROP TO 20 TO 30
DEGREES BELOW ZERO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF LIGHT SNOW IS EXPECTED FRIDAY NIGHT.
ACCUMULATIONS UP TO 4 INCHES ARE POSSIBLE

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WIZ014>016-023>028-170945-
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
338 AM CST THU JAN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LIGHT SHOW SHOWERS AND STRONG NORTHWEST WIND WILL CAUSE
AREAS OF BLOWING SNOW WITH OCCASIONAL REDUCED VISIBILITIES AND
SLICK SPOTS ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF LIGHT SNOW IS EXPECTED FRIDAY NIGHT.
ACCUMULATIONS UP TO 4 INCHES ARE POSSIBLE

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JRB

In the hours before

Local storm report, Jan 16, 7:38 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
738 AM CST THU JAN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     SNOW             CHANHASSEN              44.86N 93.54W
01/16/2014  M1.1 INCH        CARVER             MN   OFFICIAL NWS OBS

            TWENTY FOUR HOUR SNOWFALL.

0605 AM     SNOW             MSP INTL AIRPORT        44.89N 93.23W
01/16/2014  M0.9 INCH        HENNEPIN           MN   OFFICIAL NWS OBS

            TWENTY FOUR HOUR SNOWFALL.

&&

AJZ
Local storm report, Jan 16, 7:39 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
739 AM CST THU JAN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     SNOW             KIMBALL                 45.31N 94.30W
01/16/2014  M0.5 INCH        STEARNS            MN   TRAINED SPOTTER

            TWENTY FOUR HOUR SNOWFALL.

&&

AJZ
Local storm report, Jan 16, 7:44 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
744 AM CST THU JAN 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             CARLOS                  45.97N 95.29W
01/16/2014  M2.0 INCH        DOUGLAS            MN   TRAINED SPOTTER

&&

AJZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 blizzard. Local standard time, as filed.

Blizzard, Douglas

When
January 16, 9:00 AM CST to 5:00 PM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Several sources from AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours from mid morning through the late afternoon of Thursday, January 16th. A peak wind gust of 48 mph occurred during the height of the storm.

Blizzard, Stevens

When
January 16, 9:00 AM CST to 7:00 PM CST
Where
Stevens forecast zone
Reported by
AWOS
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Several sources from AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours from mid morning through the early evening of Thursday, January 16th. A peak wind gust of 53 mph occurred during the height of the storm.

Blizzard, Pope

When
January 16, 9:30 AM CST to 7:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Several sources from AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours from mid morning through the early evening of Thursday, January 16th. A peak wind gust of 48 mph occurred during the height of the storm.

Blizzard, Swift

When
January 16, 9:30 AM CST to 7:00 PM CST
Where
Swift forecast zone
Reported by
AWOS
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Several sources from AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours from mid morning through the early evening of Thursday, January 16th. A peak wind gust of 49 mph occurred during the height of the storm.

Blizzard, Lac Qui Parle

When
January 16, 10:00 AM CST to 7:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
AWOS
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Several sources from AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours from mid morning through the early evening of Thursday, January 16th. A peak wind gust of 52 mph occurred during the height of the storm.

Blizzard, Stearns

When
January 16, 10:00 AM CST to 5:00 PM CST
Where
Stearns forecast zone
Reported by
AWOS
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

Several sources from AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours from late morning through the late afternoon of Thursday, January 16th. A peak wind gust of 43 mph occurred during the height of the storm.

Blizzard, Chippewa

When
January 16, 11:00 AM CST to 7:00 PM CST
Where
Chippewa forecast zone
Reported by
AWOS
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Several sources from AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours from late morning through the early evening of Thursday, January 16th. A peak wind gust of 48 mph occurred during the height of the storm.

Blizzard, Kandiyohi

When
January 16, 11:30 AM CST to 7:00 PM CST
Where
Kandiyohi forecast zone
Reported by
AWOS
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Several sources from AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours from late morning through the early evening of Thursday, January 16th. A peak wind gust of 46 mph occurred during the height of the storm.

Blizzard, Yellow Medicine

When
January 16, 11:30 AM CST to 7:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
AWOS
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Several sources from AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours from late morning through the early evening of Thursday, January 16th. A peak wind gust of 48 mph occurred during the height of the storm.

Blizzard, Redwood

When
January 16, 12:00 PM CST to 8:00 PM CST
Where
Redwood forecast zone
Reported by
ASOS
Coordinates
44.404, -95.254 (the zone’s center; the record gives no point)

Several sources from ASOS/AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours from early afternoon through the early evening of Thursday, January 16th. A peak wind gust of 50 mph occurred during the height of the storm.

Blizzard, Renville

When
January 16, 12:00 PM CST to 8:00 PM CST
Where
Renville forecast zone
Reported by
AWOS
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Several sources from ASOS/AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours from early afternoon through the early evening of Thursday, January 16th. A peak wind gust of 50 mph occurred during the height of the storm.

Blizzard, Brown

When
January 16, 1:00 PM CST to 8:00 PM CST
Where
Brown forecast zone
Reported by
AWOS
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Several sources from AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours the afternoon and early evening of Thursday, January 16th. A peak wind gust of 49 mph occurred during the height of the storm.

Blizzard, Nicollet

When
January 16, 1:00 PM CST to 8:00 PM CST
Where
Nicollet forecast zone
Reported by
AWOS
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Several sources from AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours from early afternoon through the early evening of Thursday, January 16th. A peak wind gust of 49 mph occurred during the height of the storm.

Blizzard, Sibley

When
January 16, 1:00 PM CST to 8:00 PM CST
Where
Sibley forecast zone
Reported by
AWOS
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Several sources from AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours from early afternoon through the early evening of Thursday, January 16th. A peak wind gust of 48 mph occurred during the height of the storm.

Blizzard, Blue Earth

When
January 16, 1:30 PM CST to 8:00 PM CST
Where
Blue Earth forecast zone
Reported by
AWOS
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Several sources from AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours the afternoon and early evening of Thursday, January 16th. A peak wind gust of 52 mph occurred during the height of the storm.

Blizzard, Watonwan

When
January 16, 1:30 PM CST to 9:30 PM CST
Where
Watonwan forecast zone
Reported by
AWOS
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Several sources from AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours from early afternoon through the evening of Thursday, January 16th. A peak wind gust of 47 mph occurred during the height of the storm.

Blizzard, Martin

When
January 16, 2:00 PM CST to 9:30 PM CST
Where
Martin forecast zone
Reported by
AWOS
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Several sources from AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours from mid afternoon through the early evening of Thursday, January 16th. A peak wind gust of 48 mph occurred during the height of the storm.

Blizzard, Faribault

When
January 16, 2:30 PM CST to 6:30 PM CST
Where
Faribault forecast zone
Reported by
AWOS
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Several sources from AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours from mid afternoon through the early evening of Thursday, January 16th. A peak wind gust of 48 mph occurred during the height of the storm.

Blizzard, Freeborn

When
January 16, 2:30 PM CST to 5:30 PM CST
Where
Freeborn forecast zone
Reported by
AWOS
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Several sources from AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours during the afternoon of Thursday, January 16th. A peak wind gust of 41 mph occurred during the height of the storm. There was also several accidents due to the white out conditions along interstate 35.

Blizzard, Steele

When
January 16, 2:30 PM CST to 5:30 PM CST
Where
Steele forecast zone
Reported by
AWOS
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Several sources from AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours during the afternoon of Thursday, January 16th. A peak wind gust of 47 mph occurred during the height of the storm. There was also several accidents due to the white out conditions along interstate 35.

Blizzard, Waseca

When
January 16, 2:30 PM CST to 5:30 PM CST
Where
Waseca forecast zone
Reported by
AWOS
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Several sources from AWOS and local observations, including the Minnesota Department of Transportation web cam sites, indicated blizzard conditions for several hours during the afternoon of Thursday, January 16th. A peak wind gust of 45 mph occurred during the height of the storm.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484057, 484243, 484235, 484244, 484061, 484239, 484056, 484060, 484247, 484236, 484237, 484055, 484234, 484238, 484054, 484246, 484064, 484058, 484059, 484240, 484245.